From Havant, Hampshire, England:
For the past month, my eight year old daughter, who has diabetes, has had repeated urinary infections. This has now subsided, but for the past two weeks she has had stomach pains, and, since yesterday, she has had diarrhea. Her doctor only seems to be interested in prescribing painkillers and creams, but we would like to know what is causing this. Any ideas?
I think that there are two possibilities that you should ask your daughter's doctor about. The first is to be absolutely sure that the urinary tract infection has completely cleared. In girls, these can sometimes grumble along and even need prophylactic treatment for a period. Another possibility is that the UTI has precipitated the symptoms of celiac disease which is another autoimmune condition affecting the cells lining the upper intestine that complicates around 8% of cases of type IA autoimmune diabetes. The standard test for this is to look for anti-transglutaminase antibodies in the serum. Of course, the gastroenteritis may be due to a quite separate infection even perhaps from the same organism the caused the UTI.
Original posting 8 Oct 2000
Posted to Other Illnesses
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.